Alert archive / South Carolina / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 76, NWS Charleston, SC

June 9, 2022Beaufort County, Jasper County, South Carolina

NWS Charleston, SC issued this severe thunderstorm warning at Jun 9, 2022, 3:59 PM EDT for Beaufort County, Jasper County, South Carolina. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 9, 2022, 3:59 PM EDT (19:59 UTC)
Expired
Jun 9, 2022, 5:00 PM EDT
In force
61 min
Issued by
NWS Charleston, SC
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Beaufort County, SC, Jasper County, SC

The radar

The Charleston,SC radar (KCLX), 34 km from the middle of the area, began a volume at 19:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 8.0 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2022-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 481 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2022-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 167 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
481 J/kg
Mixed-layer CIN
-77 J/kg
Mixed-layer LCL
960 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
167 m²/s²
0-3 km storm-relative helicity
189 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 3:58 PM EDT, 1 minute earlier.

Area forecast discussion, Jun 9, 3:58 PM EDT, 1 minute before
Area Forecast Discussion
National Weather Service Charleston SC
358 PM EDT Thu Jun 9 2022

.SYNOPSIS...
A cold front will continue to push across the region tonight
before stalling in the vicinity into the weekend. Thereafter,
general high pressure will prevail through next week.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
Decent coverage of convection has developed over the
southeastern half of the area this afternoon as a shortwave
moves through. Mesoanalysis shows about 2,000 J/kg MLCAPE across
the area which has supported a few severe thunderstorms with
damaging winds. This activity should continue to shift ESE and
off the coast by late afternoon or early evening. A few more
showers or tstms could develop along the leading edge of the
cold front as it pushes through late this evening and early
Friday morning. Winds will shift to the north over the northern
areas late tonight following the frontal passage.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY/...
Mid level troughing over the eastern CONUS will slightly amplify
Friday into Saturday before lifting northeast Sunday. At the
surface, a stalled front located just offshore Friday morning will
begin to stagger inland, continuing to linger across the forecast
area before pushing offshore again Sunday morning. Friday should
remain mostly rain-free with drier mid-level air in place behind the
front. Some convection could develop across the coastal waters where
there is decent llvl convergence and more moisture, but coverage
over land looks to be too limited to mention in the forecast.

As the axis of the upper trough aligns itself across the Southeast
U.S. Saturday, deeper moisture will surge into the area. In addition
to forcing for ascent, which looks a bit more notable across
Southeast Georgia, this should lead to an unsettled day with
scattered to numerous showers and thunderstorms expected. The
overall severe potential is low for now. However, an isolated strong
to severe thunderstorm is possible just about anywhere with moderate
MLCAPE and bulk shear between 20-25 kt. Likely POPs have been
included in the forecast for Saturday afternoon and evening. As the
upper trough then lifts north, this will push the stationary front
offshore Saturday night into Sunday. Isolated to scattered
convection could develop along the sea breeze Sunday; however, the
majority of the activity should remain confined to the coastal
locations as southwest flow tries to prevent the sea breeze
circulation from moving far inland.

Temperatures through the period will feature highs in the low 90s
across most locations except upper 80s along the beaches. Lows will
range from the low to mid 70s.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
The main weather influencer in the long term period will be a
large mid level ridge deepening and expanding eastward into the
region. This pattern favors lower rain chances and warmer
temperatures, though it's worth noting some models show
shortwaves dropping out of the northwest flow aloft which could
enhance convection potential at times. The forecast currently
keeps rain chances no higher than 20%. Otherwise, the story will
be the unseasonably hot temperatures. Highs are expected to
reach the mid to upper 90s inland. Will need to monitor the
potential for heat indices to reach the pre-July 1 criteria of
105F through much of next week.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
Scattered convection could briefly affect any terminal this
afternoon or evening. The best coverage will probably be south
of KSAV so at this juncture we cannot pin down timing at a TAF
site better than a vicinity thunder mention. By late this
evening most activity should be off the coast after the passage
of the cold front.

Extended Aviation Outlook: Prevailing VFR. Brief flight restrictions
possible in mainly afternoon/evening showers and thunderstorms this
weekend.

&&

.MARINE...
SW winds this evening will become W or NW by late tonight as the
cold front approaches the waters.

Friday through Tuesday: A stalled front will linger in the vicinity
into the weekend. Higher pressure is expected to return next week.
Aside from a brief period of northeast/east winds early Friday,
winds will predominantly be out of the southwest. Speeds will
average around 15 knots or less with seas averaging 2 to 4 feet.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.

&&

NEAR TERM...JRL
SHORT TERM...BRM
LONG TERM...BRM
AVIATION...BRM/JRL
MARINE...BRM/JRL
Hazardous weather outlook, Jun 9, 4:32 AM EDT, 11 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
432 AM EDT Thu Jun 9 2022

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>052-100845-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long-
Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
Tidal Berkeley-
432 AM EDT Thu Jun 9 2022

This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Georgia and southeast South Carolina.

.DAY ONE...Today and tonight.

Severe Thunderstorms: A few strong to severe thunderstorms are
possible between 2 pm and 9 pm, with damaging wind gusts the main
hazard.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

In the hours before

Special weather statement, Jun 9, 2:12 PM EDT, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Charleston SC
212 PM EDT Thu Jun 9 2022

SCZ043-050-091830-
Charleston-Inland Colleton-
212 PM EDT Thu Jun 9 2022

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CHARLESTON AND
COLLETON COUNTIES...

At 212 PM EDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from Jacksonboro to near
Ravenel, and moving east at 25 mph.

HAZARD...excessive cloud to ground lightning.

SOURCE...Radar Indicated.

IMPACT...All outdoor activities should cease. Move indoors
         immediately.

Some locations in the path of these storms include...
Johns Island, West Ashley, James Island, Hollywood, Ravenel, Meggett,
Yonges Island and Adams Run.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive cloud to ground lightning is occurring with these storms.
Lightning can strike 15 miles away from a thunderstorm. Seek safe
shelter inside a building or vehicle.

&&

LAT...LON 3269 7997 3269 8031 3273 8045 3274 8046
      3274 8047 3276 8055 3284 8047 3282 8002
TIME...MOT...LOC 1812Z 270DEG 22KT 3277 8044 3277 8027

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<45 MPH
Special weather statement, Jun 9, 2:23 PM EDT, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Charleston SC
223 PM EDT Thu Jun 9 2022

GAZ101-SCZ047-051-091900-
Effingham-Inland Jasper-Coastal Jasper-
223 PM EDT Thu Jun 9 2022

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF EFFINGHAM AND JASPER
COUNTIES...

At 223 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Tillman, or 9 miles west of Ridgeland,
moving east at 25 mph.

HAZARD...strong winds 45 to 55 mph.

SOURCE...Radar Indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Some locations in the path of this storm include...
Ridgeland, Grahamville, Coosawhatchie, Old House, Tillman, Tarboro
and Switzerland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3258 8122 3262 8085 3261 8083 3255 8083
      3253 8085 3249 8082 3247 8082 3244 8084
      3241 8085 3241 8083 3236 8087 3240 8126
TIME...MOT...LOC 1823Z 270DEG 22KT 3249 8114

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
Local storm report, Jun 9, 3:03 PM EDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
303 PM EDT THU JUN 09 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0237 PM     TSTM WND DMG     2 WSW RIDGELAND         32.47N  81.01W
06/09/2022                   JASPER             SC   911 CALL CENTER

            JASPER COUNTY DISPATCH REPORTED A TREE DOWN NEAR THE
            INTERSECTION OF TILLMAN ROAD AND TARBORO ROAD.

&&

EVENT NUMBER CHS2200604

BSH
Local storm report, Jun 9, 3:19 PM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
319 PM EDT THU JUN 09 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     TSTM WND GST     MARINE CORPS AIR STATIO 32.49N  80.70W
06/09/2022  M47 MPH          BEAUFORT           SC   ASOS

            THE BEAUFORT MARINE CORPS AIR STATION MEASURED A 47 MPH
            (41 KT) WIND GUST.

0314 PM     TSTM WND GST     BEAUFORT COUNTY AIRPORT 32.41N  80.63W
06/09/2022  M51 MPH          BEAUFORT           SC   AWOS

            THE BEAUFORT EXECUTIVE AIRPORT (KARW) MEASURED A 51 MPH
            (44 KT) WIND GUST.

&&

EVENT NUMBER CHS2200605
EVENT NUMBER CHS2200606

BSH
Special weather statement, Jun 9, 3:25 PM EDT, 34 minutes before
Special Weather Statement
National Weather Service Charleston SC
325 PM EDT Thu Jun 9 2022

SCZ050-092000-
Charleston-
325 PM EDT Thu Jun 9 2022

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CHARLESTON COUNTY...

At 325 PM EDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from Wadmalaw Island to
near Edisto Beach, and moving east at 20 mph.

HAZARD...strong winds 45 to 55 mph.

SOURCE...Radar Indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Some locations in the path of these storms include...
Johns Island, James Island, Folly Beach, Seabrook Island, Kiawah
Island, Meggett, Rockville and Yonges Island.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify. Be certain to monitor local radio and TV
stations as well as local cable TV outlets for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3266 7987 3258 7999 3252 8015 3253 8026
      3254 8026 3251 8032 3252 8032 3253 8033
      3270 8024 3272 7985
TIME...MOT...LOC 1925Z 266DEG 19KT 3268 8017 3251 8027

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
Special weather statement, Jun 9, 3:46 PM EDT, 13 minutes before
Special Weather Statement
National Weather Service Charleston SC
346 PM EDT Thu Jun 9 2022

SCZ047-048-051-092015-
Inland Jasper-Coastal Jasper-Beaufort-
346 PM EDT Thu Jun 9 2022

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BEAUFORT AND JASPER
COUNTIES...

At 346 PM EDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Hardeeville to
near Rose Hill, and moving east at 25 mph.

HAZARD...strong winds 45 to 55 mph.

SOURCE...Radar Indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Some locations in the path of these storms include...
Hilton Head Island, Bluffton, Bellinger Hill Area, Hilton Head
Airport, Pritchardville, Forest Beach and Folly Field.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify. Be certain to monitor local radio and TV
stations as well as local cable TV outlets for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3220 8112 3222 8114 3222 8115 3223 8114
      3224 8115 3229 8078 3225 8058 3212 8072
      3210 8088
TIME...MOT...LOC 1946Z 288DEG 20KT 3223 8107 3226 8081

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 8:41 PM EDTSpecial Marine WarningCHS64 min
Jun 9, 2:12 PM EDTSpecial Weather StatementCHSCharleston18 min
Jun 9, 2:23 PM EDTSpecial Weather StatementCHSJasper37 min
Jun 9, 2:30 PM EDTSpecial Marine WarningCHS45 min
Jun 9, 2:35 PM EDTSevere Thunderstorm WarningCHSBeaufort, Jasper40 min
Jun 9, 3:01 PM EDTSevere Thunderstorm WarningCHSBeaufort, Colleton59 min
Jun 9, 3:05 PM EDTSpecial Marine WarningCHS55 min
Jun 9, 3:21 PM EDTSpecial Marine WarningCHS84 min
Jun 9, 3:25 PM EDTSpecial Weather StatementCHSCharleston35 min
Jun 9, 3:46 PM EDTSpecial Weather StatementCHSBeaufort29 min
Jun 9, 4:26 PM EDTSpecial Marine WarningCHS64 min
Jun 9, 4:37 PM EDTSpecial Marine WarningCHS68 min
Jun 9, 4:38 PM EDTSevere Thunderstorm WarningCHSJasper67 min
Jun 9, 5:43 PM EDTSpecial Marine WarningCHS42 min
Jun 9, 12:11 PM EDTSpecial Weather StatementCHSLiberty34 min
Jun 9, 12:49 PM EDTSpecial Weather StatementCHSLiberty41 min
Jun 9, 1:46 PM EDTSpecial Weather StatementCHSMcIntosh29 min
Jun 9, 4:32 PM EDTSpecial Weather StatementCHSChatham43 min
Jun 9, 4:57 PM EDTSpecial Weather StatementCHSLiberty, Long48 min
Jun 9, 5:08 PM EDTSevere Thunderstorm WarningCHSBryan, Chatham, Liberty37 min
Jun 9, 5:12 PM EDTAreal Flood AdvisoryCHSBryan, Chatham71 min
Jun 9, 6:41 PM EDTSpecial Weather StatementCHSEffingham19 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.